Alert archive / Colorado / River Flood Advisories in 2014

River Flood Advisory 8, NWS Denver/Boulder, CO

May 30, 2014Morgan County, Colorado

NWS Denver/Boulder, CO issued this river flood advisory at May 30, 2014, 6:46 PM MDT for Morgan County, Colorado. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
May 30, 2014, 6:46 PM MDT (00:46 UTC)
Expired
Jun 6, 2014, 6:09 PM MDT
In force
7 days
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Morgan County, CO

The radar

The Denver radar (KFTG), 82 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Platte River near Weldona (WNAC2).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this river flood advisory went out at May 30, 3:16 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 30, 3:16 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
316 PM MDT FRI MAY 30 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 145 PM MDT FRI MAY 30 2014

UPPER LEVEL TROF OVER WESTERN CO WITH A BIT OF CIRCULATION NEAR
ALAMOSA. DEEP MOISTURE AHEAD OF THE TROF WITH INTEGRATED
PRECIPITABLE WATER VALUES FROM GPS NOW RIGHT AROUND AN INCH. BASED
ON PLATTEVILLE PROFILER GOOD SOUTH TO SOUTHEAST FLOW UP TO 400MB
AS STORM MOTIONS AT 15KT TO THE NORTH AND NORTHWEST. STRONGEST
STORMS OCCURRING ALONG BOUNDARY OVER NORTHERN LINCOLN AND
WASHINGTON COUNTIES WHERE BETTER HEATING AND INSTABILITY RESIDE.
DECIDED TO EXPAND THE FLASH FLOOD WATCH TO INCLUDE NORTHERN
LINCOLN...WASHINGTON AND LOGAN COUNTIES THROUGH EARLY EVENING.

INCREASED SHOWERS AND STORMS ALSO GATHERING OVER PARK...JEFFERSON
AND DOUGLAS AND THIS WILL EXPAND INTO THE SOUTHERN PORTIONS OF
URBAN CORRIDOR BY MID AFTERNOON. BEST POTENTIAL FOR FLASH FLOODING
WILL BE FROM MID AFTERNOON THROUGH EARLY EVENING. SHORT RANGE
MODELS SHOWING DECENT BACK EDGE OF PRECIP SPREADING WEST TO EAST
FROM MOUNTAINS TO PLAINS BY EARLY EVENING. THIS SEEMS TO MATCH
PRETTY WELL WITH CURRENT RADAR AND SATELLITE. WILL TREND WEATHER
AND POPS FOR DIMINISHING POPS THIS EVENING AND OVERNIGHT ON THE
PLAINS.

FOR SATURDAY...THERE WILL BE WEAK RIDGING ALOFT WITH SOME DRYING
AND WARMING. HOWEVER THERE IS GREATER CHANCE FOR A SEVERE STORM WITH
HIGHER CAPE VALUES ABOVE 1000J/KG AND STRONGER SHEAR IN THE
ATMOSPHERE. THERE IS ALSO AN APPROACHING TROF WITH STRONG JET
NOSING INTO WESTERN COLORADO BY LATE SATURDAY AFTERNOON WITH
INCREASING ASCENT FROM THE WEST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 145 PM MDT FRI MAY 30 2014

AN UPPER TROUGH WILL BE MOVING OVER THE NORTHERN AND CENTRAL
ROCKIES SATURDAY NIGHT WITH A JET MOVING INTO WESTERN COLORADO.
THIS WILL CREATE GOOD QG VERTICAL MOTION AND DIVERGENCE ALOFT
SATURDAY NIGHT INTO EARLY SUNDAY MORNING. WITH CAPES OF 500 TO
1500 J/KG OVER THE PLAINS...WILL LIKELY SEE SCATTERED
THUNDERSTORMS INTO THE EVENING WITH A FEW POTENTIAL SEVERE STORMS
IN THE NORTHEAST CORNER OF THE STATE. GOOD QG UPWARD MOTION IS
SHOWN AFTER MIDNIGHT FROM THE GFS...NAM...AND EC MODELS...YET
ONLY THE NAM KEEPS PRECIP OVERNIGHT. WILL GO AHEAD AND KEEP A
SLIGHT CHANCE OF STORMS PAST MIDNIGHT DUE TO THE JET NEARBY.

UPPER RIDGING WILL MOVE IN SUNDAY WITH EVEN DRIER AIR EXPECTED TO
MOVE IN FROM THE WEST. SOME LEFTOVER MOISTURE MAY ALLOW FOR
ISOLATED SHOWERS OVER THE HIGH TERRAIN AND A CHANCE OF STORMS OVER
THE FAR EASTERN PLAINS...WITH ANOTHER CHANCE FOR A SEVERE STRENGTH
STORM. A COLD FRONT WILL BE PUSHING DOWN SOUTH ACROSS THE AREA
DURING THE EVENING WHICH SHOULD STABILIZE THE AIRMASS. LOOK FOR
COOLER TEMPERATURES SUNDAY NIGHT....AS WELL AS MONDAY.

SOUTHEASTERLY SURFACE FLOW AROUND A LOW OVER SOUTHEAST COLORADO
WILL TRANSPORT SOME MOISTURE INTO THE EASTERN PLAINS MONDAY FOR
ANOTHER CHANCE OF SHOWERS FOR THE EVENING AND THROUGH THE NIGHT.
ANOTHER UPPER TROUGH WILL PUSH THROUGH FOR WARMER AND MORE ACTIVE
WEATHER TUESDAY...THEN YET ANOTHER SYSTEM IS PROGGED FOR THURSDAY
AND FRIDAY. DETAILS ARE HARD TO PINPOINT AT THIS TIME EXCEPT FOR
AN UNSETTLED PATTERN WITH BELOW AVERAGE TEMPERATURES FOR WEDNESDAY
THROUGH FRIDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 145 PM MDT FRI MAY 30 2014

THUNDERSTORM ACTIVITY EXPANDING TO THE SOUTHWEST OF TERMINALS AND
EXPECT INCREASE IN TS AT TERMINALS BETWEEN 21Z-00Z.  EXPECT
DECREASING ACTIVITY WITH CLEARING SKIES LATER THIS EVENING AS
UPPER TROF PASSES EAST OF THE FRONT RANGE.

&&

.HYDROLOGY...
ISSUED AT 145 PM MDT FRI MAY 30 2014

FLASH FLOOD WATCH FOR MUCH OF THE AREA UNTIL 8 PM THIS EVENING AND
HAVE EXPANDED THIS TO INCLUDE WASHINGTON...LOGAN AND NORTHERN
LINCOLN COUNTIES. PW VALUES NOW OVER AN INCH. STORM MOTIONS ARE
MOVING AT 15KT BUT MAIN THREAT IS WITH STORM TRAINING OVER THE
SAME AREA. MOST OF THE STORMS HAVE BEEN MANAGEABLE SO FAR BUT
EXPECT MORE INTENSE RAINFALL BY LATE AFTERNOON. EXPECT RAINFALL TO
INCREASE FURTHER STREAM AND RIVER LEVELS BY LATER TONIGHT AND
SATURDAY. MORE WARMING OVER THE WEEKEND SO EXPECT WATER LEVELS TO
CONTINUE STEADY OR SLOW RISING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR COZ035-036-
038>040-042>045>046-048>049.

&&

SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...ENTREKIN
HYDROLOGY...ENTREKIN
Hazardous weather outlook, May 30, 10:39 AM MDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1039 AM MDT FRI MAY 30 2014

COZ030>051-311645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1039 AM MDT FRI MAY 30 2014

...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND PORTIONS OF
NORTHEAST COLORADO...
...HIGH RIVER LEVELS CONTINUE IN PORTIONS OF NORTHERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE COUPLED WITH AN UPPER LEVEL DISTURBANCE WILL
CREATE FAVORABLE CONDITIONS FOR HEAVY RAIN AND POTENTIAL FOR FLASH
FLOODING.  SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS OVER
THE MOUNTAINS AND PLAINS BY MIDDAY.  SOME OF THE STORMS WILL
PRODUCE ONE TO TWO INCHES OF RAIN IN ONE TO TWO HOURS...AND
LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. THIS MAY RESULT IN FLASH
FLOODING...ESPECIALLY IN AREAS THAT HAVE HAD RECENT HEAVY RAINFALL
OR WHERE STREAMS ARE ALREADY RUNNING HIGH.

THE FLASH FLOOD WATCH COVERS AREAS NORTH OF INTERSTATE 70 AND
FROM BRUSH WEST TO THE FRONT RANGE FOOTHILLS...INCLUDING ALL OF
THE DENVER METRO AREA. THE THREAT IS GREATEST IN THE BOULDER AND
LARIMER COUNTY FOOTHILLS AND IN WELD COUNTY.

THE THUNDERSTORMS WILL MOVE EAST ACROSS THE PLAINS THIS EVENING
WITH CLEARING OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...THE THREAT OF HEAVY RAIN AND WIDESPREAD THUNDERSTORMS
WILL DECREASE AS DRIER MID LEVEL AIR SPREADS IN FROM THE WEST.
HOWEVER THERE WILL BE ENOUGH SHEAR IN THE ATMOSPHERE FOR THE
POTENTIAL OF SCATTERED THUNDERSTORMS STORMS TO BECOME SEVERE
ACROSS THE NORTHEAST PLAINS DURING THE AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE... ALTHOUGH A
TORNADO OR TWO CANNOT BE RULED OUT.

SUNDAY THROUGH THURSDAY WILL BE UNSETTLED AS A WEAK SYSTEM PASSES
TO THE WEST AND NORTH OF THE AREA. IT WILL BE WARM ON SUNDAY AND
MONDAY WITH HIGHS IN THE LOWER 80S...THEN TEMPERATURES WILL COOL
TO NEAR SEASONAL NORMALS WITH READINGS IN THE MID 70S BY THURSDAY.
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT REPORTS OF HEAVY
RAINFALL OR FLASH FLOODING WILL BE APPRECIATED.

In the hours before

Local storm report, May 30, 5:21 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       BOULDER                 40.03N 105.25W
05/30/2014  M1.14 INCH       BOULDER            CO   MESONET

            HEAVY RAIN IN BOULDER FLOODED ROADS IN PARTS OF THE CITY.
            SOME CARS WERE TRAPPED IN HIGH WATER. BOULDER MUNICIPLE
            BUILDING WAS TEMPORILY EVACULATED DUE TO RISING WATER ON
            BOULDER CREEK. 1.18 INCHES OF RAIN ALSO FELL IN LESS THAN
            A HOUR SOUTH OF BOULDER.

&&

BAKER
Local storm report, May 30, 5:44 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
544 PM MDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HEAVY RAIN       10 SW STERLING          40.55N 103.35W
05/30/2014  M0.85 INCH       LOGAN              CO   TRAINED SPOTTER

            RAIN FELL IN LESS THAN 30 MINUTES ALONG WITH SMALL HAIL.
            MINOR FLOODING OF FARM FIELDS AND DRAINAGE DITCHES.

0440 PM     HEAVY RAIN       BOULDER                 40.03N 105.25W
05/30/2014  M1.14 INCH       BOULDER            CO   MESONET

            HEAVY RAIN IN BOULDER FLOODED ROADS IN PARTS OF THE CITY.
            SOME CARS WERE TRAPPED IN HIGH WATER. BOULDER MUNICIPLE
            BUILDING WAS TEMPORILY EVACULATED DUE TO RISING WATER ON
            BOULDER CREEK. 1.18 INCHES OF RAIN ALSO FELL IN LESS THAN
            A HOUR SOUTH OF BOULDER.

0508 PM     HEAVY RAIN       6 SE BYERS              39.65N 104.15W
05/30/2014  U0.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            VERY HEAVY RAIN OVER SEVERAL MINUTES PRODUCED HIGH WATER
            NEARLY A HALF FOOT DEEP AROUND THE SPOTTERS FARM
            BUILDINGS.

&&

BAKER
Local storm report, May 30, 6:12 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
612 PM MDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HEAVY RAIN       10 SW STERLING          40.55N 103.35W
05/30/2014  M0.85 INCH       LOGAN              CO   TRAINED SPOTTER

            RAIN FELL IN LESS THAN 30 MINUTES ALONG WITH SMALL HAIL.
            MINOR FLOODING OF FARM FIELDS AND DRAINAGE DITCHES.

0440 PM     HEAVY RAIN       BOULDER                 40.03N 105.25W
05/30/2014  M1.14 INCH       BOULDER            CO   MESONET

            HEAVY RAIN IN BOULDER FLOODED ROADS IN PARTS OF THE CITY.
            SOME CARS WERE TRAPPED IN HIGH WATER. BOULDER MUNICIPLE
            BUILDING WAS TEMPORILY EVACULATED DUE TO RISING WATER ON
            BOULDER CREEK. 1.18 INCHES OF RAIN ALSO FELL IN LESS THAN
            A HOUR SOUTH OF BOULDER.

0508 PM     HEAVY RAIN       6 SE BYERS              39.65N 104.15W
05/30/2014  U0.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            VERY HEAVY RAIN OVER SEVERAL MINUTES PRODUCED HIGH WATER
            NEARLY A HALF FOOT DEEP AROUND THE SPOTTERS FARM
            BUILDINGS.

0559 PM     FLASH FLOOD      6 E EATON               40.52N 104.60W
05/30/2014                   WELD               CO   NWS EMPLOYEE

            FLOOD FLOOD WATERS UP TO 1 FOOT DEEP COVERED WELD COUNTY
            ROADS 49 AND 74

&&

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:47 PM MDTFlash Flood WarningBOUWeld118 min
May 30, 9:16 PM MDTAreal Flood AdvisoryBOUGrand, Jackson60 hr
May 31, 2:07 AM MDTRiver Flood WarningBOULarimer59 hr
May 31, 6:21 AM MDTDense Fog AdvisoryBOUBoulder, Broomfield, Jefferson, Larimer, Weld3 hr

Nearby

River Flood Advisories in Colorado, 2014Every river flood advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.